Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 49, NWS Paducah, KY

September 25, 2018Spencer County, Indiana

NWS Paducah, KY issued this flash flood warning at Sep 25, 2018, 2:04 PM CDT for Spencer County, Indiana. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2018, 2:04 PM CDT (19:04 UTC)
Expired
Sep 25, 2018, 7:00 PM CDT
In force
5 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Spencer County, IN

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 3:00 PM CDTFLASH FLOODSanta Claus, INHIGH WATER ON COUNTY ROAD 1600 NORTH NEAR SANTA CLAUS. REPORT RELAYED VIA TWITTER.
Sep 25, 3:55 PM CDTFLASH FLOOD5 W Rockport, INWATER OVER HIGHWAY 66 WEST OF ROCKPORT. NUMEROUS OTHER COUNTY ROADS FLOODED ACROSS THE COUNTY AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WGUS53 KPAH 251904
FFWPAH
INC147-252200-
/O.NEW.KPAH.FF.W.0049.180925T1904Z-180925T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
204 PM CDT TUE SEP 25 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Spencer County in southwestern Indiana...

* Until 500 PM CDT.

* At 204 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional heavy rains will be 
  falling and repeating over already saturated grounds. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rockport, Dale, Grandview, Holiday World, Eureka, Chrisney and
  Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3800 8677 3801 8680 3794 8692 3791 8702
      3781 8706 3778 8710 3779 8713 3784 8716
      3787 8727 3793 8727 3802 8715 3806 8715
      3805 8709 3812 8707 3812 8702 3820 8702
      3821 8679 3820 8679 3812 8681 3810 8677

$$

07
3 follow-up statements
635 
WGUS73 KPAH 252007
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
307 PM CDT TUE SEP 25 2018

INC147-252200-
/O.CON.KPAH.FF.W.0049.000000T0000Z-180925T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spencer IN-
307 PM CDT TUE SEP 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SPENCER COUNTY...

At 305 PM CDT, trained weather spotters reported flash flooding in 
Spencer County. Water was flowing over County Road 1600 North near 
Santa Claus. Up to 1.5 inches of rain have fallen. Flash flooding is 
occurring.

Some locations that will experience flooding include...
Rockport, Dale, Grandview, Holiday World, Eureka, Chrisney and
Gentryville.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3800 8677 3801 8680 3794 8692 3791 8702
      3781 8706 3778 8710 3779 8713 3784 8716
      3787 8727 3793 8727 3802 8715 3806 8715
      3805 8709 3812 8707 3812 8702 3820 8702
      3821 8679 3820 8679 3812 8681 3810 8677

$$

DWS
348 
WGUS73 KPAH 252102
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
402 PM CDT TUE SEP 25 2018

INC147-252200-
/O.CON.KPAH.FF.W.0049.000000T0000Z-180925T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spencer IN-
402 PM CDT TUE SEP 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SPENCER COUNTY...

At 359 PM CDT, local law enforcement and trained weather spotters 
reported flash flooding from thunderstorms. Up to three inches of 
rain have already fallen. Water is covering Highway 66 west of 
Rockport and Highway 245 south of Santa Claus. Numerous other county 
roads are flooded as well. Flash flooding is occurring. 

Some locations that will experience flooding include...
Rockport, Dale, Grandview, Holiday World, Eureka, Chrisney and 
Gentryville. The heavy rain is now moving away from the area, but 
flash flooding will continue for the next couple of hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3800 8677 3801 8680 3794 8692 3791 8702
      3781 8706 3778 8710 3779 8713 3784 8716
      3787 8727 3793 8727 3802 8715 3806 8715
      3805 8709 3812 8707 3812 8702 3820 8702
      3821 8679 3820 8679 3812 8681 3810 8677

$$

DWS
587 
WGUS53 KPAH 252154
FFWPAH
INC147-260000-
/O.EXT.KPAH.FF.W.0049.000000T0000Z-180926T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
454 PM CDT TUE SEP 25 2018

The National Weather Service in Paducah has extended the

* Flash Flood Warning for...
  Spencer County in southwestern Indiana...

* Until 700 PM CDT.

* At 449 PM CDT, emergency management reported heavy rain has 
  resulted in Flash Flooding in many areas and across roads that 
  normally do not flood. Several roads were water covered from 
  Rockport to Santa Claus. There have been several automobile water 
  rescues. The rains have ended for now.

* Some locations that will experience flooding include...
  Rockport, Dale, Grandview, Holiday World, Eureka, Chrisney and
  Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. You may be putting your own life at risk 
as well as those that have to come to your aid.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3800 8677 3801 8680 3794 8692 3791 8702
      3781 8706 3778 8710 3779 8713 3784 8716
      3787 8727 3793 8727 3802 8715 3806 8715
      3805 8709 3812 8707 3812 8702 3820 8702
      3821 8679 3820 8679 3812 8681 3810 8677

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 1:22 PM CDT, 42 minutes earlier.

Area forecast discussion, Sep 25, 1:22 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
122 PM CDT Tue Sep 25 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 114 PM CDT Tue Sep 25 2018

Warm front that has pivoted northeast of FA has allowed warm
conveyor belt of high theta-e air to train across southeast
IL/southwest IN with efficient rains. Embedded elevated
instability resulting in occasional thunderstorms has heightened
the locally heavy rain risk, which continues this pm. Afterwards,
we'll be warm sectored, and watching pm destabilization in the
west. Marginal risk day1 svr still exists for our north/west.

Cold fropa entering nrn MO at this writing, and we'll see height
falls/speed shear aloft increasing in difluent upper flow as front
approaches. However, it won't be reaching PAH FA/making passage
til later tonight, when surface destabilization wanes. Anticipate
showers/some continuing risk of thunder, with main impact gusty
frontal shift winds/maybe locally heavy rains.

Fropa brings Fall like change to airmass, with dew points still
poised to drop thru the 50s Wednesday, and upper 40s to invade the
entirety of the FA by 12z Thursday. This will be our first true
taste of Fall.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Sep 25 2018

Confidence starts out high and then decreases from Sunday into
next week.

Surface high pressure will keep the area dry and seasonably cool
Friday through Sunday. Aloft we will be on the fringe of cyclonic
flow. The medium range models all to a certain extent bring a weak
surface low/cold front toward the area Saturday with a weak
mid/upper-level disturbance. However, the forcing diminishes as it
moves south into our area, so the associated precipitation ends up
drying up before reaching our area, leaving us with nothing more
than a minor reinforcing shot of surface high pressure.

The surface high begins to build east of the area, resulting in
southeast winds Sunday. The GFS develops a weak warm frontal
boundary and generates some convection just into our far northwest
territory in the afternoon and evening. The ECMWF and CMC have
different solutions and keep the area dry. We will have the
slightest of chances for showers and thunderstorms in that region
in respect for the GFS.

By Monday the upper ridge begins to re-assert itself over the
southeast states and the northern Gulf, which puts our region in
weak southwest flow aloft. This will lead to south winds at the
surface, an increase in low-level moisture, and the potential for at
least scattered convection over the region.

By Tuesday a northern stream storm system will have moved quickly
into the Great Lakes or southeast Canada depending on how much
amplitude the southeastern upper ridge develops. The GFS is flatter
with the ridge and pushes a cold front into the area early Tuesday.
Meanwhile the ECMWF has more amplitude and keeps the cold front to
our north. Both models develop substantial QPF over our entire
region. The presence of better flow aloft and the cold front in the
GFS solution would raise a minor severe concern. For now we will
hold PoPs under likely levels given the uncertainty in the general
scenario.

&&

.AVIATION...
Issued at 114 PM CDT Tue Sep 25 2018

Restricted cigs/vsbys in active convection in the east (KEVV/KOWB)
this pm continues, while visible imagery indicates some
clearing/improvement in west to VFR scattered to broken bases.
Cold front incoming tonight should again result in deterioration
to restricted cigs all sites, includes rain chances/potential for
vsbys reducing to at least MVFR cats. Improvement tmrw will be
slow/gradual as cooler post frontal airmass invades, with impact
wind shifts to northwest and north and becoming gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Sep 25, 3:57 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 AM CDT Tue Sep 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue through tonight. The main
hazards with storms this morning will be locally heavy rain and
dangerous lightning. This afternoon and tonight, a few strong to
severe storms are possible, with isolated damaging winds. Locally
heavy rain will continue to be a concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance of thunderstorms is forecast for all or a portion of the
area Sunday afternoon and evening and then Monday into Monday night.
Locally heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon or tonight.

MY/DRS

In the hours before

Local storm report, Sep 25, 8:58 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 AM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLASH FLOOD      2 N MCLEANSBORO         38.12N 88.53W
09/25/2018                   HAMILTON           IL   LAW ENFORCEMENT

            WATER OVER HIGHWAY 242 JUST NORTH OF MCLEANSBORO. WATER
            REPORTED OVER OTHER COUNTY ROADS IN THE AREA AS WELL.

&&

DWS
Local storm report, Sep 25, 10:40 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     FLASH FLOOD      1 S BROUGHTON           37.92N 88.46W
09/25/2018                   HAMILTON           IL   LAW ENFORCEMENT

            WATER OVER HIGHWAY 142 NEAR THE SALINE/HAMILTON COUNTY
            LINE. ONE CAR IN THE DITCH WITH WATER LEVELS RISING.

&&

DWS
Local storm report, Sep 25, 1:12 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FLASH FLOOD      6 WNW EVANSVILLE        38.02N 87.65W
09/25/2018                   VANDERBURGH        IN   TRAINED SPOTTER

            WATER RUSHING OVER ASTER LANE AT INTERSECTION WITH
            EICKOFF ROAD. REPORT SUMBITTED VIA TWITTER.

&&

DWS
Local storm report, Sep 25, 1:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/25/2018                   VANDERBURGH        IN   EMERGENCY MNGR

            CAR STALLED IN WATER ON CLAREMONT AVE IN EVANSVILLE.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:35 AM CDTAreal Flood AdvisoryPAHGibson, Posey115 min
Sep 25, 10:35 AM CDTAreal Flood AdvisoryPAHPike, Vanderburgh115 min
Sep 25, 11:12 AM CDTAreal Flood AdvisoryPAHWarrick3 hr
Sep 25, 11:30 AM CDTAreal Flood AdvisoryPAHPosey2 hr
Sep 25, 12:30 PM CDTFlash Flood WarningPAHVanderburgh3 hr
Sep 25, 1:24 PM CDTAreal Flood AdvisoryPAHSpencer2 hr

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.